Tennessee, 2006

Damaging Winds in Tennessee, March 9, 2006

March 9, 2006 · NWS HUN · 3 events in 2 counties and zones

A potent early Spring low pressure system moved through the lower Missouri and Mid Mississippi Valley dragging a strong cold front through the Tennessee Valley. This front produced a squall line of severe thunderstorms producing widespread damaging winds to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A potent early Spring low pressure system moved through the lower Missouri and Mid Mississippi Valley dragging a strong cold front through the Tennessee Valley. This front produced a squall line of severe thunderstorms producing widespread damaging winds to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 9, 3:19 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 9, 3:19 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
319 PM CST THU MAR 9 2006

.SYNOPSIS...
UPPER LEVEL NEG TILT TROF AXIS ORIENTED FROM N TX INTO SE TX WITH 988MB
SFC LOW CENTERED OVER SRN MO AT 2000Z. SFC COLD FRONT IS LOCATED
FURTHER NW...ACROSS N AR AND OK.  SFC WARM FRONT EXTENDS S ACROSS
WRN TN/AL. DEWPTS IN UPPER 50S MOVING INTO N NW AL IN THE WARM
SECTOR. SQUALL LINE EXTENDING FROM JUST W OF KMSL TO KLFT IS
MARCHING EWD TWD THE AREA. IN THIS LINE...THERE HAVE BEEN EMBEDDED
BOW ECHOES/LEWPS AS IT MOVED ACROSS MS. THIS HAS RESULTED IN
SEVERAL WIND DAMAGE REPORTS ACROSS AR..W TN...N MS EARLIER TODAY.

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...
MAIN CONCERN TONIGHT WILL BE THE EFFECTS OF SQUALL LINE AS IT
MOVES ACROSS TN VALLEY. INSTABILITY HAS BEEN LIMITED ACROSS TN
VALLEY THIS AFTERNOON...CAPE VALUES REMAIN BELOW 100 J/KG. 18Z
AREA SOUNDINGS SHOW VERY STRONG SPEAD SHEAR IN LOW LEVELS...0-3KM
HELICITY ARND 220M2/S2...BUT NOT MUCH VEERING WITHIN THIS LAYER.
LOW LEVEL LAPSE RATES HAVE BECOME DRY ADIAB AND THUS RATHER STEEP.
THIS IS VERY FAVORABLE FOR MOMENTUM TRANSPORT TWD SFC...THAT IS
COMMON WITH NEG TILT TROF. SINCE LOW LEVELS DO NOT APPEAR VERY
FAVORABLE FOR TORNADIC ACTIVITY...BELIEVE THE MAIN THREAT FOR TONIGHT
ACROSS CWA WILL BE DAMAGING WINDS. THUS CWA WILL REMAIN UNDER A
SVR WATCH THIS EVENING.

LINE SHOULD QUICKLY MOVE E ACROSS AREA...HSV ARND 0-1Z...EXIT NE
AL BEFORE MIDNIGHT. SOME STRATIFORM PRECIP WILL LIKELY LINGER BEHIND
THE MAIN CONVECTIVE LINE.

LOW LEVEL WINDS WILL REMAIN STRONG AHEAD OF SQUALL LINE...COULD
GET SOME NON CONVECTIVE GUSTS TO 40 MPH...ESPECIALLY IN HIGHER
ELEVATIONS. WINDS SHOULD QUICKLY DECREASE AFTER SQUALL LINE
PASSES. THUS WILL KEEP WIND ADVISORY GOING THROUGH MIDNIGHT.

PRECIP WILL EXIT THE AREA AFTER MIDNIGHT...BUT DO NOT BELIEVE SFC
COLD FRONT MAKES IT THIS FAR S. SQUALL LINE WILL HAVE STABILIZED
THE ATMOS...KEEPING TOMORROW DRY. FRONT STALLS JUST NW OF TN
VALLEY ON FRIDAY...KEEPING AREA IN SRLY FLOW AND GULF OPEN FOR
BUSINESS. UPPER S/W EJECTS FROM BASE OF L/W TROF AND MOVES INTO
PLAINS FRI NIGHT. GFS AND NAM HAVE DIFFERING SOLN TO JUST WHAT
WILL OCCUR THIS WEEKEND. THIS IS DUE TO PLACEMENT OF STALLED FRONT.
WILL SIDE WITH DRIER NAM WHICH PLACES FRONT FURTHER N...AS
EXPECTED.

FRONT MOVES FURTHER N FRIDAY NIGHT ALLOWING DEEPER GULF MOISTURE TO
ENTER THE REGION ON SAT. MAY HAVE SOME TSTM DEVELOP SOMEWHERE ACROSS
THE AREA FRI NIGHT...SAT AND SUN AS A RESULT.

.LONG TERM...(MONDAY THROUGH THURSDAY)...
GUIDANCE BEING RATHER CONSISTENT WITH L/W TROF MOVING INTO CENTRAL
US MONDAY AND PUSHING A COLD FRONT ACROSS MS RIVER VALLEY ON MONDAY.
STRONG LOW LEVEL WINDS...GOOD DIFFLUENCE ALOFT AND DEWPTS NEAR 60
WILL BE IN PLACE ACROSS THE AREA AS THIS FRONT APPROACHES. SO
POSSIBLY WILL GET SOME TSTMS DEVELOP AHEAD OF FRONT ACROSS MS/AL/TN
MON AFTERNOON.

UPPER TROF NEARS AND BECOMES LESS POS TILTED...INCR SHEAR ACROSS THE
REGION. SO MAY SEE ANOTHER LINE OF TSTMS FORM ALONG THE COLD FRONT
AND MOVE ACROSS SE US MON NIGHT. FEELING A LITTE MORE CONFIDENT
ABOUT THE COLD FRONT MAKING IT ACROSS THE TN VALLEY MON NIGHT.
RAIN MAY LINGER THROUGH TUE MORN...UNTIL UPPER TROF AXIS SWINGS
THROUGH. SFC HIGH MOVES INTO SE ON WED AND GRADUALLY MOVES
E...ALLOWING WINDS TO BECOME MORE SRLY AGAIN ON THU. THUS APPEARS
A DRY MIDDLE OF THE WEEK MAY BE IN STORE FOR TN VALLEY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    52  74  56  76 / 100  10  20  40
SHOALS        50  74  57  76 / 100  10  20  40
CULLMAN       51  75  57  78 / 100  10  20  40
FAYETTEVILLE  50  72  54  75 / 100  10  20  40
FORT PAYNE    51  73  55  76 / 100  10  20  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL MIDNIGHT FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

PG
Hazardous weather outlook, Mar 9, 2:55 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CST THU MAR 9 2006

ALZ001>010-016-TNZ076-096-097-100330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
255 PM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH NORTHWEST
ALABAMA AROUND 3 PM. THIS LINE OF STORMS IS EXPECTED TO AFFECT
NORTHWEST ALABAMA BETWEEN 3 AND 5 PM. IN THE HUNTSVILLE AREA THE
STORMS ARE EXPECTED BETWEEN 4 AND 6 PM...AND THESE STORMS ARE
EXPECTED TO SPREAD EAST INTO NORTHEAST ALABAMA BETWEEN 5 AND 8
PM. THE SEVERE WEATHER THREAT WILL END BEFORE MIDNIGHT ACROSS THE
AREA.

THE MAIN THREAT WITH ANY STORMS WILL BE DAMAGING WINDS IN EXCESS OF
60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY WEST OF
INTERSTATE 65. IN ADDITION...THESE STORMS MAY CONTAIN HEAVY DOWNPOURS
AND HAIL UP TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED WEATHER PATTERN WILL KEEP THE CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST FROM FRIDAY NIGHT THROUGH TUESDAY. A
COLD FRONT SHOULD MOVE ACROSS THE REGION NEXT TUESDAY...ENDING
THE RAIN CHANCES AND USHERING IN COOLER TEMPERATURES FOR THE MIDDLE
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY LATER TODAY.

KTW

In the hours before

Local storm report, Mar 9, 4:02 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     MT HESTER               34.73N 88.01W
03/09/2006                   COLBERT            AL   EMERGENCY MNGR

            FEW TREES DOWN NEAR MT. HESTER AND CHEROKEE

0317 PM     TSTM WND DMG     RED BAY                 34.44N 88.14W
03/09/2006                   FRANKLIN           AL   EMERGENCY MNGR

            FEW TREES DOWN FROM RED BAY TO BELGREEN.

0340 PM     TSTM WND DMG     5 NE FLORENCE           34.85N 87.61W
03/09/2006                   LAUDERDALE         AL   EMERGENCY MNGR

            ROOF BLOWN OFF HOUSE IN THE CENTER HILL AREA.

0325 PM     TSTM WND DMG     WRIGHT                  34.90N 87.99W
03/09/2006                   LAUDERDALE         AL   EMERGENCY MNGR

            TREES DOWN ALONG AND WEST OF NATCHEZ TRACE PARKWAY.

&&

DJN
Local storm report, Mar 9, 4:42 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HODGES                  34.33N 87.93W
03/09/2006                   FRANKLIN           AL   AMATEUR RADIO

            ROOF BLOWN OFF OF HOUSE ALONG HIGHWAY 187.

0357 PM     TSTM WND DMG     NEWBURG                 34.48N 87.57W
03/09/2006                   FRANKLIN           AL   EMERGENCY MNGR

            SEVERAL TREES DOWN.

0400 PM     FUNNEL CLOUD     UNDERWOOD-PETERSVILLE   34.87N 87.69W
03/09/2006                   LAUDERDALE         AL   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NORTH OF HIGHWAY 72.

0401 PM     TSTM WND DMG     OAKLAND                 34.84N 87.80W
03/09/2006                   LAUDERDALE         AL   EMERGENCY MNGR

            SEVERAL TREES DOWN.

0414 PM     TSTM WND GST     WREN                    34.43N 87.29W
03/09/2006  E50 MPH          LAWRENCE           AL   TRAINED SPOTTER

            40-50 MPH WIND REPORTED BY SPOTTER.

&&

CBD
Local storm report, Mar 9, 5:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND GST     WREN                    34.43N 87.29W
03/09/2006  E60 MPH          LAWRENCE           AL   TRAINED SPOTTER

            SPOTTER ESTIMATED WIND GUSTS 60-70 MPH WINDS

0450 PM     TSTM WND DMG     EVA                     34.33N 86.76W
03/09/2006                   MORGAN             AL   BROADCAST MEDIA

            MEDIA REPORTED ROOF BLOWN OFF HOUSE ALONG LAWRENCE COVE
            RD

0450 PM     HAIL             2 W JONES CHAPEL        34.21N 87.09W
03/09/2006  M0.75 INCH       CULLMAN            AL   EMERGENCY MNGR

            PENNY SIZED HAIL IN THE NW CORNER OF CULLMAN COUNTY

&&

HA

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
March 9, 5:25 PM CST
Where
Lincoln County, Howell
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -86.617

Numerous trees were blown down.

Thunderstorm Wind, Franklin

When
March 9, 5:43 PM CST
Where
Franklin County, Decherd
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -86.083

A tree was blown down.

Thunderstorm Wind, Franklin

When
March 9, 6:15 PM CST
Where
Franklin County, Huntland
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.050, -86.267

An estimated wind gust of 60 mph was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498831, 5498832, 5498833.